MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S365-H30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: k124030.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the cook® single-use holmium laser fiber broke inside the ureteroscope.All device components remained inside the scope and the scope was removed.The procedure was reported to have been completed.There were no adverse consequences to the patient as a result of this reported issue.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection and dimensional verification of the returned device was conducted.The investigation also included a review of complaint history, device history record, the instructions for use, manufacturing instructions, quality control data, trends and specifications.One opened package labeled rpn hlf-s365-h30 and label lot number 8317625 was received.The device was received without the protective coil and packaging tray.The length of the returned specimen measured within the specified tolerance.Blue cladding on the distal end of the fiber is charred and ragged.This confirms energy was transmitted through the fiber up to the point of separation.There was no quartz extending from the end of the cladding.The customer reported the fiber separated inside the scope and the separated segment was not returned.Based on specified tolerances and the length of the returned specimen it is possible a 4.4cm up to a 6.4cm segment could have separated from the rest of the device.The instructions for use (ifu) contains the following precautions: a number of different factors affect the life of any particular fiber, including: extending lasing at high power.Continuous lasing with the fiber tip in contact with tissue.Improper handling.Poor lasing beam alignment of focus.Never subject fiber optics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiber optic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.A review of relevant manufacturing documents was conducted.The device is inspected visually and functionally inspected for cracks and fractures by manufacturing and quality control.No notable gaps in production or processing controls were noted.A review of the device history records found there were no non-conformances that would have caused or contributed to this reported incident.A review of complaint history records revealed this complaint to be the only complaint associated to lot number 8317625.The damage to the fiber was noted toward the end of the fiber at 295.6cm from the plug.It is likely the damage occurred to the fiber during routing through the ureteroscope.Based on the device failure analysis, this issue is likely product use and handling related.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7366999
Report Number1820334-2018-00803
Device Sequence Number13992302
Product Code GEX
UDI-Device Identifier00827002235526
UDI-Public(01)00827002235526(17)201024(10)8317625
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHLF-S365-H30
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/13/2018
Supplement Date Received by Manufacturer05/01/2018
Initial Report FDA Received Date03/23/2018
Supplement Report FDA Received Date05/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1